The Port Alberni Shelter Society provides a safe drug use site that includes an injection room and a semi-private outdoor area for drug smokers. Trained staff are available to provide medical assistance in the event of an overdose. (Denise Titian photos)
It has been 16 months since the provincial government declared the drug overdose crisis a public emergency, but the death toll continues to climb at an alarming rate. Even worse, First Nations peoples, who make up 3.4 per cent of the B.C. population, represent 14 per cent of the drug overdoses and 10 per cent of the provincial overdose deaths.
According to the BC Coroners Service there were 656 fentanyl-detected deaths in the province during 2016. The death rate more than doubled in the following five months; from January to May 2017 there were 525 fentanyl-detected deaths.
Closer to home in Nuu-chah-nulth territory, there are at least a dozen, mostly unconfirmed street drug overdoses since June 2016. They are Nuu-chah-nulth people ranging in age from late teens to early 60’s. Most were parents of young children. Some were grandparents.
More and more lives are being lost to fentanyl overdose in Nuu-chah-nulth communities and families are coming forward with their heartbreaking stories.
“It’s way too sad, it’s horrible,” said one grieving mother who added that she is grateful Ha-Shilth-Sa is reporting about the overdose crisis. “That’s good you are doing this, especially from the First Nations’ perspective,” she added.
The mother, who we will call Ann to protect her privacy, said that her son was a young father who struggled with addiction since he was a teenager.
“It was a demon that he could not control,” said Ann.
Ann and her husband adopted their son when he was a toddler - something he knew from an early age.
“It seemed from about the age of 12 he became obsessed with wanting to know his biological mother,” said Ann.
But the biological mother lived a transient lifestyle and they could not track her down. It wasn’t long before the young teenager started drinking alcohol and using drugs, bringing conflict with his parents and the law. He left home at 16 and wound up in jail a few times for public intoxication. While on the streets of Victoria and Nanaimo he turned to shoplifting to get some quick cash, which led to a couple of years in jail.
Ann didn’t know about any of this. She didn’t know where her son was until she received a call from a hospital in Victoria; it was her son asking to be picked up – he said he was ready to come home.
“When I arrived at the psychiatric ward I walked past a long-haired bearded man sitting on a bench,” she remembered. She told a nurse that she was there to see her son. The man on the bench raised his head, looked at Ann with a smile, and said, ‘Hi Mom.’
“I didn’t even recognize my own son,” said Ann.
It turned out that the son had just been released from jail and was about to be arrested for erratic behaviour when a police officer made the decision to bring him to the hospital. According to the doctor, the young man was experiencing psychosis from his drug use and was being treated for drug withdrawal. He was a long way from being ready to go home.
It was several more weeks before he would be released to a halfway house. Eventually, he came home and found a job. But he could not handle stress, and the fast pace of his job was more than he could take. When he went for help he was given a prescription for sleeping pills, which he abused. “He would take them and sleep all day, and he eventually went back to drinking and drugs,” said Ann.
It was near Christmas in 2016, when Ann and her husband received a call; their son was in hospital and had just been saved from a drug overdose.
They picked their son up from the hospital and talked to him about their fears. Hospital staff gave him a Naloxone kit that he was supposed to take with him wherever he goes, but the kit ended up in the garbage.
It was just a few days before his 28th birthday as he was hitchhiking home when tragedy struck. Ann’s son was found collapsed by the road. He didn’t make it to the hospital alive.
The terrible news was delivered to his parents the following day after police made identification through fingerprints.
“We tried many approaches, anger, love, and tough love, but it was like talking to a wall,” shared Ann.
The family received a letter from one of the nurses who treated their son in the Victoria hospital. The nurse said she was thankful that the young man got to experience some easy time with his parents before the grip of drugs took hold of him again. She told them to hold on to their happy memories and the lessons their son taught the world.
Ann’s son left behind a 12 year-old child.
“It’s still hard, especially when I see his (child) is so heart-broken,” said Ann. Her grandchild still comes to them, crying inconsolably, missing and wanting dad.
“Beth”, another Nuu-chah-nulth mother, fears for the safety of her son and has tried to get him help.
“I’m always worried about my son; I often worry about what he’s taking or will we get that call about his overdose,” she told Ha-Shilth-Sa. “We have told him over and over that he needs to quit and get treatment for using crack, meth, even heroin; we didn’t raise him to be an addict, he did that all on his own.”
During a visit to the hospital Beth and her son reached out for help.
“It was like an unending spiral,” said Beth, adding that nobody knew of any drug support services. “We talked to admitting about detox, they said don’t know and suggested that we ask the doctor.”
But each health care provider or service worker passed them on to someone else.
“Our band worker said phone the crisis line…the crisis line didn’t know anything about detox services, they said maybe mental health, and even suggested Port Alberni Friendship Center or Quu?asa Counselling,” Beth said.
In the end they didn’t find immediate help to treat their son’s drug addiction.
“We need those services like mental health, detox or treatment for our most vulnerable people that are hurting before it’s too late; how many deaths does there have to be before something is done to help our people?” she asked.
And she has reason to worry with the latest news reports from the First Nation Health Authority indicating that First Nations people are five times more likely to overdose than any other population. More than 900 British Columbians have died of drug overdose since 2016.
Besides finding help for her son, Beth worries about other things that come with the seedy side of street drug life. “Dealers don’t care about you, all they want is your money and, once addicted, our loved ones don’t care anymore about themselves or what they take – they will do whatever it takes to get money for their drugs,” said Beth. She recalled hearing about violent incidents in the community that involved weapons and drugs and she worries that this type of violence could come too close to home.
“I know there is a strong link between mental health and addiction and it seems like nobody wants to talk about it,” said Beth. “It’s time to be compassionate and fix the underlying problem,” she added. From her perspective, there are no services to help the addicted out of the drug life. “I’d like to see more treatment beds, a halfway house and mental health services for our people; put our health care money where it is needed. The time has come to stop talking and start doing,” said Beth.
According to a recent report titled Overdose Data and First Nations in BC – Preliminary Findings, by the First Nations Health Authority, First Nations peoples they surveyed report reduced access to mental health and addiction treatment. Culturally safe mental health and substance use treatment can be difficult to access for First Nations people both on- and off-reserve. First Nations people who use substances have also reported reduced access to addiction treatment, such as suboxone or methadone maintenance therapy.
The First Nations Health Authority says some street drugs like cocaine, crack, ecstasy, meth, and heroin have been tainted with powerful synthetic opioids like fentanyl, carfentanil or W-18.
Opioids are a type of narcotic used to treat moderate to severe pain. When taken, they bind to the body’s opioid receptors and prevent pain signals from travelling to the brain.
Fentanyl is a painkiller that can be found in pill or powder form and is being sold as oxycodone tablets, heroin or other substances. Fentanyl might also be mixed into other recreational drugs, including stimulants (uppers) such as cocaine and MDMA (Ecstasy), and even marijuana.
Some synthetic opioids are so powerful it only takes a few grains to cause an overdose.
“Fentanyl is impossible to detect - it is odourless, colourless, tasteless and can lead to overdose,” warns Dr. Evan Adams, Chief Medical Officer at First Nations Health Authority.